Alert archive / Maryland / Tornado Warnings in 2022

Tornado Warning 13, NWS Baltimore/Washington

May 27, 2022Howard County, Montgomery County, Maryland

NWS Baltimore/Washington issued this tornado warning at May 27, 2022, 12:17 PM EDT for Howard County, Montgomery County, Maryland. It was in force for 14 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2022, 12:17 PM EDT (16:17 UTC)
Expired
May 27, 2022, 12:31 PM EDT
In force
14 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Howard County, MD, Montgomery County, MD

The radar

The Sterling radar (KLWX), 46 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 12:20 PM EDTTSTM WND DMG1 Ne Olney, MDTREE DOWN ONTO A SINGLE FAMILY HOME AT THE 18600 BLOCK OF TANTERRA WAY NEAR CONSIDINE DR.
May 27, 12:22 PM EDTTSTM WND DMG1 Ne Olney, MDSEVERAL TREES DOWN, SOME INTO HOMES ALONG TANTERRA WAY AND QUEEN ELIZABETH DRIVE.
May 27, 12:22 PM EDTTORNADO1 Ne Olney, MDA BRIEF EF-0 TORNADO, WITH PEAK WINDS OF 80 MPH, TOUCHED DOWN NEAR OLNEY, MD RESULTING IN OVER A DOZEN SNAPPED AND DOWNED TREES NEAR THE 3600 BLOCK OF TODDSBURY LN. TORNADO WAS ON THE GROUND FOR AROUND 1 MINUTE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 6:24 AM EDTTornado WatchSPC8 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 4.3 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2022-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2022-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
221 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
481 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

994 
WFUS51 KLWX 271617
TORLWX
MDC027-031-271645-
/O.NEW.KLWX.TO.W.0013.220527T1617Z-220527T1645Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Baltimore MD/Washington DC
1217 PM EDT Fri May 27 2022

The National Weather Service in Sterling Virginia has issued a

* Tornado Warning for...
  Southeastern Howard County in central Maryland...
  East central Montgomery County in central Maryland...

* Until 1245 PM EDT.
    
* At 1217 PM EDT, a severe thunderstorm capable of producing a
  tornado was located over Aspen Hill, or over Olney, moving
  northeast at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...For those in the direct path of a tornado touchdown, 
           flying debris will be dangerous to those caught without 
           shelter. Damage to roofs, siding, and windows may occur. 
           Mobile homes may be damaged or destroyed. Tree damage is 
           likely.

* This dangerous storm will be near...
  Savage-guilford around 1235 PM EDT.
  Columbia around 1240 PM EDT.
  Elkridge and Ellicott City around 1245 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Fulton, Spencerville, Cloverly, Simpsonville, Clarksville, Ednor,
Ashton, Norbeck, Sandy Spring and Brinklow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3907 7712 3912 7715 3930 7688 3917 7677
TIME...MOT...LOC 1617Z 242DEG 38KT 3911 7710 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

BJL
1 follow-up statement
836 
WWUS51 KLWX 271631 RRA
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
1231 PM EDT Fri May 27 2022

MDC027-031-271640-
/O.CAN.KLWX.TO.W.0013.000000T0000Z-220527T1645Z/
Howard MD-Montgomery MD-
1231 PM EDT Fri May 27 2022

...THE TORNADO WARNING FOR SOUTHEASTERN HOWARD AND EAST CENTRAL
MONTGOMERY COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 200 PM EDT for central
Maryland.

A Tornado Warning still remains in effect for portions of Montgomery 
and Howard Counties as the circulation observed on radar moved west 
of the orginal Tornado Warning.

LAT...LON 3907 7712 3912 7715 3930 7688 3917 7677
TIME...MOT...LOC 1629Z 242DEG 38KT 3917 7694 

$$

LEE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at May 27, 10:24 AM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 27, 10:24 AM EDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1024 AM EDT Fri May 27 2022

.SYNOPSIS...
A warm front will lift northward into the area today as a cold
front and occluded area of low pressure tracks eastward from the
Ohio Valley. The cold front will push through the area tonight
as high pressure builds into the region late Saturday through
the middle portion of next week. Another cold front will
approach the Mid-Atlantic region the second half of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Initial line associated with low level jet continues to slowly
move eastward across the area. Tornado Watch remains in place
through 2 PM. Some stabilization has been occurring with
northward extent as storms interact with weaker instability and
more CIN across our forecast area. Appears an effective warm
front is lurking between DC and Fredericksburg, and theta-e
advection along with some diurnal heating will result in higher
instability spreading northward ahead of the line as it reaches
the I-95 corridor during the midday hours. Therefore damaging
winds and a brief tornado remain threats as low level shear
values remain high. While the overall line will progress to the
east, there is potential for brief training and we have seen
rain amounts of 1-2 inches in an hour where this occurs.

The second round late this afternoon and into this evening is
still somewhat uncertain, but additional severe storms and
localized flooding issues are still within play.

Previous discussion:

Given the anomalously moist airmass in place, the approaching
cutoff upper low and PVA, as well as favorable MBE velocities,
do see the potential for flash flooding this morning and early
afternoon with the first round of convective
showers/thunderstorms. Rainfall rates of 1-2 inches, locally
higher, will be possible in a short amount of time within the
strongest activity, yielding flooding concerns. As such, we have
issued a Flash Flood Watch for a good portion of our CWA,
starting this morning across our southwestern zones, extending
north and eastward including the metro areas closer to midday
and lingering into this evening.

With the increasing low level jet this morning, strong to
severe storms will be possible, even if instability is a bit
limited with cloud cover and prior shower activity. Increasing
wind shear and low LCL's also provide a favorable environment to
produce a tornado threat as well, particularly in any discrete
cell structures that are able to form. Damaging wind gust do
appear to be the primary threat given the wind field aloft, with
the potential for isolated large hail as well.

In the wake of this first round of showers/storms through mid
afternoon, a secondary line of activity is expected to be
focused along the front, making itself known during the late
afternoon and evening hours as it crosses the region. A more
organized QLCS structure could along the front, and is
highlighted by the most recent hi-res guidance filtering in this
morning. Damaging wind gusts again will be the primary threat
with this feature, but an embedded spin-up cannot be ruled out.
With the multi-threats on the table today, be sure to closely
monitor the latest trends in the forecast, as well as having a
way to receive warnings throughout the day and evening hours as
the Memorial Day weekend travel kicks off.

The front will reach the Chesapeake Bay around midnight,
pushing into the Delmarva Peninsula by daybreak Saturday. As the
front crosses, shower/thunderstorm activity will diminish as
winds turn westerly and drier air advects into the region
overnight. Temperatures today will top out in the mid to upper
70s for most, dropping back into the 50s and lower 60s tonight.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
An upper level low will remain atop the region Saturday in the
wake of the frontal passage, providing some support for shower
activity mainly across northern/western MD along with a fair
amount of cloud cover. Highs Saturday will be a touch warm
compared to Friday, topping out near normal for late May in the
middle 70s to lower 80s. The upper trough axis finally pushes
east of our area Saturday night and through Sunday as high
pressure builds back into the region. Dry conditions and warmer
temperatures will prevail area wide as a result for the
remainder of the holiday weekend.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
High pressure will prevail on Monday and continue to build off
the Mid-Atlantic coast through the middle of next week. Dry
conditions will prevail along with a moderating trend in
temperatures. Highs in the low-mid 90s appear possible Monday
onward, with Tuesday and Wednesday being the hottest days.
Shower/thunderstorm chances return on Thursday as the next
frontal boundary approaches the region. Timing differences exist
between global guidance/ensembles, but the combination of
height falls, shear, and instability result in the potential for
showers and thunderstorms.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
MVFR to IFR CIGs are expected across the terminals much of the
morning as a moist airmass and light southeast breezes prevail.
Rain chances will increase this morning and this afternoon as an
increasing low level jet crosses the terminals. Gusty winds and
reduced VIS will be possible with this activity into this
afternoon. Will continue to narrow down timing and impacts with
amendments. There will likely be a break in activity after this
first round, although conditions may remain MVFR.

A cold front will slide across the terminals late this
afternoon and evening, producing a line of showers and storms
once again, with the above mentioned threats again possible.
Behind the frontal passage, winds will turn out of the west
northwest as drier air advects into the region and conditions
return to VFR for the remainder of the night.

An upper level low will linger over the area Saturday before
pushing to our east Saturday night and Sunday as high pressure
returns with VFR and light southerly winds.

High pressure will dominate over the terminal Monday through
the middle of next week. Dry conditions and a light southerly
breeze expected through most of the period. VFR conditions
expected to prevail.

&&

.MARINE...
A strong storm system will impact the waters today with multiple
rounds of showers and thunderstorms, with damaging wind gusts,
isolated large hail, and waterspouts possible. Outside of this
activity, southerly winds will gust to SCA levels today and
tonight, before turning lighter out of the west as a cold front
pushes across the waters overnight. High pressure will build
into the region later Saturday through the remainder of the
weekend as winds remain sub SCA and generally out of the south
by Sunday.

High pressure will result in dry conditions and a light
southerly breeze expected during each day with light and
variable wind each night. Could be brief periods of southerly
channeling depending on the exact positioning of the region of
high pressure.

&&

.TIDES/COASTAL FLOODING...
Elevated water levels persist across the region this morning.
As a result, water levels may reach Action Stage around high
tide through Friday evening the winds turn offshore as a cold
front slides across the area.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch through this evening for DCZ001.
MD...Flood Watch through this evening for MDZ003>006-008-011-013-
     014-503>508.
VA...Flood Watch until 8 PM EDT this evening for VAZ025>030-036>040-
     050-051-503-504-507-508.
     Flood Watch through this evening for VAZ052>054-501-502-505-
     506.
WV...Flood Watch until 8 PM EDT this evening for WVZ050-055-502-505-
     506.
     Flood Watch through this evening for WVZ051>053.
MARINE...Small Craft Advisory until 2 AM EDT Saturday for ANZ530>533-
     535-536-538>542.
     Flood Watch through this evening for ANZ535.
     Small Craft Advisory until 6 AM EDT Saturday for ANZ534-537-
     543.

&&

SYNOPSIS...BKF
NEAR TERM...ADS/BKF
SHORT TERM...BKF
LONG TERM...CPB
AVIATION...ADS/BKF/CPB
MARINE...ADS/BKF/CPB
TIDES/COASTAL FLOODING...BKF
Hazardous weather outlook, May 27, 12:09 PM EDT, 8 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1209 PM EDT Fri May 27 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-281615-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1209 PM EDT Fri May 27 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Tornado Watch is in effect for much of the area until 2pm this
afternoon. A Tornado Watch continues for portions of the waters
until 6 PM. In addition to the threat for tornadoes, damaging
wind gusts and large hail will also be possible.

A Flood Watch is in effect for much of the area from 11am this
morning through 11pm this evening, for the potential of flash
flooding. Multiple rounds of thunderstorms producing heavy
rainfall may lead to scattered instances of flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be required today.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-281615-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
1209 PM EDT Fri May 27 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Tornado Watch is in effect for portions of northern Virginia and
central Maryland until 2pm this afternoon. In addition to the
threat for tornadoes, damaging wind gusts and large hail will also
be possible.

A Flood Watch is in effect for much of the area from 11am this
morning through 11pm this evening, for the potential of flash
flooding. Multiple rounds of thunderstorms producing heavy
rainfall may lead to scattered instances of flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be required today.

MDZ001-501-502-VAZ503-504-WVZ501>506-281615-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1209 PM EDT Fri May 27 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

A Flood Watch is in effect for eastern Grant and Pendleton
Counties in West Virginia, as well as Highland County in Virginia
from 8am this morning until 8pm this evening, multiple rounds of
thunderstorms producing heavy rainfall may lead to scattered
instances of flash flooding.

Isolated severe thunderstorms are possible this afternoon and
evening. The primary threats are damaging wind gusts and large
hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be required today.

In the hours before

Local storm report, May 27, 12:17 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1217 PM EDT FRI MAY 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 AM     TSTM WND DMG     2 NNE CHANTILLY         38.91N  77.40W
05/27/2022                   FAIRFAX            VA   BROADCAST MEDIA

            MULTIPLE TREES DOWNED IN THE FRANKLIN FARM AREA

&&

EVENT NUMBER LWX2203563

ADS

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 4:07 AM EDTFlood WatchLWXAnne Arundel, Baltimore, Carroll, Cecil, Frederick, Harford and 5 more19 hr
May 27, 11:43 AM EDTSevere Thunderstorm WarningLWXCharles, Prince George's47 min
May 27, 11:47 AM EDTSevere Thunderstorm WarningLWXMontgomery, Prince George's43 min
May 27, 11:54 AM EDTTornado WarningLWXMontgomery6 min
May 27, 11:59 AM EDTSevere Thunderstorm WarningLWXCarroll, Frederick, Howard, Montgomery46 min
May 27, 12:10 PM EDTSevere Thunderstorm WarningLWXCharles, Saint Mary's50 min
May 27, 12:24 PM EDTTornado WarningLWXCarroll18 min
May 27, 12:27 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Calvert, Charles, Prince George's48 min
May 27, 12:29 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Baltimore, Carroll, Howard, Montgomery, Prince George's and 1 more46 min
May 27, 12:29 PM EDTTornado WarningLWXHoward, Montgomery16 min
May 27, 12:35 PM EDTTornado WarningLWXHoward, Montgomery25 min
May 27, 12:36 PM EDTSevere Thunderstorm WarningLWXBaltimore, Carroll39 min
May 27, 12:45 PM EDTSevere Thunderstorm WarningLWXCalvert, Saint Mary's45 min
May 27, 1:01 PM EDTTornado WarningLWXAnne Arundel, Baltimore, City of Baltimore14 min
May 27, 1:15 PM EDTSevere Thunderstorm WarningLWXBaltimore, Carroll, Harford45 min
May 27, 1:33 PM EDTTornado WarningLWXHarford16 min
May 27, 1:44 PM EDTSevere Thunderstorm WarningLWXCecil46 min
May 27, 7:51 PM EDTSevere Thunderstorm WarningLWXCharles39 min

Nearby

Tornado Warnings in Maryland, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.